Georgia, 2006

Hail and Damaging Winds in Georgia, April 8, 2006

April 8, 2006 · NWS CHS · 15 events in 6 counties and zones

11 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 8, 2:09 PM EST, 1 minute earlier.

Area forecast discussion, Apr 8, 2:09 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT SAT APR 8 2006

DUE TO ONGOING SEVERE WX...THE AFTERNOON FCST PACKAGE WILL BE
DELAYED. PRODUCTS SHOULD BE AVAILABLE STARTING BETWEEN 4 AND 5 PM
EDT /20-21Z/. A MORE COMPETE AFD WILL LIKELY BE AVAILABLE AT THAT
TIME AS WELL.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 8 PM TODAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ330-350-352-374.

&&

33
Hazardous weather outlook, Apr 8, 4:34 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
434 AM EST SAT APR 8 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
434 AM EST SAT APR 8 2006

...SEVERE THUNDERSTORMS POSSIBLE TODAY THROUGH THIS EVENING ACROSS
ALL OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT
THE REGION THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT.
CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST
SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE AS WELL AS THE DAY 1
CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR
ADDITIONAL INFORMATION. SEVERE THUNDERSTORMS AND/OR TORNADO WATCHES
WILL LIKELY BE ISSUED FOR THE REGION LATER TODAY.

.LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE
UNTIL 8 PM TONIGHT. WINDS WILL INCREASE TO 20 KNOTS AND GUSTS AS
HIGH AS 30 KNOTS MAY OCCUR NEAR THE LAKE SHORE. WINDS MAY BRIEFLY
DROP THIS EVENING AHEAD OF A STRONG COLD FRONT BUT WILL QUICKLY
SURGE TO 20 TO 25 KNOTS BEHIND THE FRONT AS STRONG HIGH PRESSURE
BUILDS INTO THE REGION. ANOTHER LAKE WIND ADVISORY WILL LIKELY BE
NEEDED TONIGHT. REFER TO THE LATEST NON-PRECIPITATION STATEMENT AND
RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIP CURRENTS...THERE WILL BE AN INCREASING RISK FOR RIP CURRENTS
SUNDAY THROUGH TUESDAY AS MODERATE NORTHEAST WINDS DEVELOP ALONG THE
COAST AND THE ADJACENT COASTAL WATERS. THE RISK WILL BE HIGHEST
ALONG THE BEACHES OF NORTH COASTAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Apr 8, 1:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SAT APR 8 2006

GAZ088-100-101-SCZ040-042-081915-
ALLENDALE-BULLOCH-EFFINGHAM-HAMPTON-SCREVEN-
225 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH
COUNTY...SCREVEN COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH
315 PM EDT...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF
MIDDLEGROUND...OR ABOUT 11 MILES SOUTHEAST OF SYLVANIA...MOVING EAST
AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND SHIRLEY...WHITE HILL...STALCO...SHEPPARDS...OLIVER...
NEWINGTON...MIDDLEGROUND...KILDARE...HUNTERS AND GREEN HILL THROUGH
315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND LOCALIZED GUSTY WINDS TO 45
MPH CAN BE EXPECTED.

24
Local storm report, Apr 8, 1:29 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SAINT GEORGE            33.19N 80.58W
04/08/2006  E1.75 INCH       DORCHESTER         SC   EMERGENCY MNGR

0220 PM     HAIL             SAINT GEORGE            33.19N 80.58W
04/08/2006  E1.00 INCH       DORCHESTER         SC   COUNTY OFFICIAL

            LARGE HAIL REPORTED BY COUNTY WARNING POINT.

&&

33
Special weather statement, Apr 8, 1:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT SAT APR 8 2006

GAZ100-115-081900-
BULLOCH-EVANS-
235 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND BULLOCH COUNTY
THROUGH 300 PM EDT...

AT 235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF BELLVILLE...OR ABOUT 7
MILES SOUTHWEST OF CLAXTON...MOVING NORTHEAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BELLVILLE...HAGAN...
CLAXTON...DAISY...OVERBROOK...EDNA...NEVILS...JIMPS...EMIT AND
DENMARK THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

24
Local storm report, Apr 8, 1:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
243 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             DORCHESTER              31.80N 81.41W
04/08/2006  M0.50 INCH       LIBERTY            GA   TRAINED SPOTTER

            1/2 INCH HAIL REPORTED IN TOWN OF DORCHESTER

0235 PM     HAIL             2 E HARLEYVILLE         33.21N 80.41W
04/08/2006  E1.00 INCH       DORCHESTER         SC   EMERGENCY MNGR

            PENNY TO QUARTER SIZE HAIL REPORTED 2 MILES EAST OF
            HARLEYVILLE.

&&

REV
Local storm report, Apr 8, 1:47 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             SAINT GEORGE            33.19N 80.58W
04/08/2006  E1.00 INCH       DORCHESTER         SC   PUBLIC

            ALSO ESTIMATES 40 MPH WINDS WHICH BLEW OVER SEVERAL LARGE
            TENTS SET UP FOR A LOCAL FESTIVAL.

&&

33
Special weather statement, Apr 8, 1:58 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
258 PM EDT SAT APR 8 2006

SCZ043-044-081945-
DORCHESTER-INLAND COLLETON-
258 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 345 PM EDT...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ROUND O...OR ABOUT 8 MILES EAST OF
WALTERBORO...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SIDNEY...ROUND O...HIOTTS...GLOVERVILLE...
COTTAGEVILLE...PARKERS FERRY LANDING...NORMAN LANDING...
GETTYSVILLE...GIVHANS AND DELEMAR CROSSROADS THROUGH 345 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

The radar

The Charleston,SC radar (KCLX), 84 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Bulloch

When
April 8, 2:10 PM EST
Where
Bulloch County, 5 mi SW of Denmark
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.233, -81.783

Hail, Tattnall

When
April 8, 2:25 PM EST
Where
Tattnall County, 5 mi W of Glennville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.933, -82.017

Hail, Tattnall

When
April 8, 2:25 PM EST
Where
Tattnall County, 1 mi N of Glennville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.950, -81.933

Hail, Tattnall

When
April 8, 2:30 PM EST
Where
Tattnall County, Glennville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.933, -81.933

Hail, Tattnall

When
April 8, 2:32 PM EST
Where
Tattnall County, 6 mi NNE of Glennville
Measured
1.75 in hail
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
32.020, -81.900

Hail as large as golfballs produced holes in the windshield of at least 1 truck.

Hail, Evans

When
April 8, 2:34 PM EST
Where
Evans County, 7 mi SSE of Claxton
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.067, -81.867

Hail, Bryan

When
April 8, 2:55 PM EST
Where
Bryan County, 2 mi S of Pembroke
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.100, -81.617

Thunderstorm Wind, Bryan

When
April 8, 2:55 PM EST to 3:10 PM EST
Where
Bryan County, Pembroke
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.133, -81.617

Thunderstorm winds blew down 5 trees across the northern part of the county.

Thunderstorm Wind, Effingham

When
April 8, 3:15 PM EST
Where
Effingham County, 2 mi S of Eden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
32.130, -81.400

Thunderstorm winds knocked down trees and large limbs off Old River Road, just south of Interstate 16.

Hail, Effingham

When
April 8, 3:15 PM EST
Where
Effingham County, 4 mi S of Eden
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.120, -81.400

Hail, Chatham

When
April 8, 3:20 PM EST
Where
Chatham County, Bloomingdale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.133, -81.300

Hail, Chatham

When
April 8, 3:26 PM EST
Where
Chatham County, Pooler
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.117, -81.250

Hail, Chatham

When
April 8, 3:33 PM EST
Where
Chatham County, Savannah
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.050, -81.083

Thunderstorm Wind, Chatham

When
April 8, 3:35 PM EST
Where
Chatham County, 4 mi SE of Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
32.017, -81.033

Thunderstorm winds toppled a large oak tree into a house on Whitemarsh Island. The house was split into two parts.

Thunderstorm Wind, Chatham

When
April 8, 3:36 PM EST
Where
Chatham County, 3 mi E of Isle of Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
UTILITY COMPANY
Coordinates
31.983, -81.000

Thunderstorm winds blew down a large tree, blocking a road and downing power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503484, 5503481, 5503483, 5503482, 5503485, 5503486, 5503571, 5503572, 5504208, 5504209, 5503573, 5503574, 5503575, 5503576, 5504207.